Ask Dr. Roach: Decades-long sleep problem needs sleep medicine expert

DEAR DR. ROACH >> For over 20 years, I have experienced difficulty with getting enough sleep at night. I typically get between five and six hours of sleep per night. I fall asleep quickly at about 10 p.m., but wake up between 3:30 a.m. and 5 a.m., unable to fall back asleep.

I have tried various sleep medications over the years, including over-the-counter products and prescriptions from my doctors. Two years ago, I met with a sleep doctor. He told me Iam probably just in the lower end of the bell curve of how much sleep people need in order to feel and function well. However, other information I read contradicts this opinion.

Recently, I have tried to wean off the melatonin and cyclobenzaprine sleep aids I am using. Unfortunately, I am having no success sleeping more than one or two hours per night without the use of some sleep aid product. I am 59 years old and did not have sleep problems until I was 37. What are your thoughts/suggestions on how I can finally break out of this decades-long sleep problem?

— B.M.G.

Dear B.M.G. >> Cyclobenzaprine is used as a muscle relaxant and definitely can make people sleepy; though, I have never seen it used as such, and using it as a sleep aid is not in the list of approved (or even off-label) uses for it. I suspect this is the one (not the melatonin) that you are having trouble getting off of. It acts in a similar fashion to over-the-counter sleep aids like diphenhydramine, for which I don’t recommend long-term use of. Among other things, they can dramatically reduce the quality of sleep you get, so you are never well-rested.

Getting off of sleep medication requires a slow taper (weeks, maybe months, and a pill cutter will make this easier) as well as effective sleep treatment. Although in most cases, people can do this themselves, I would recommend a sleep medicine expert to you. Decades is too long to have this go on.

DEAR DR. ROACH >> I started taking simvastatin about three years ago, and since then, Iam struggling with a burning sensation of the mouth 24/7. My husband and I have researched this on Google, all directing us to burning mouth syndrome. I have mentioned it to my physician, but he did not link it to the simvastatin. Out of desperation, I stopped taking it, and while the burning got better, it did not go away completely, only about 75%.

I started again because the GP advised me that I should carry on with simvastatin, as the worst it would do to me would be to keep me alive. So I did start again, and after a week or two, the burning mouth became worse to the point I could not handle the excruciating pain and mental trauma that it was causing. About four months later, I stopped simvastatin again, and it’s gotten at least 75% to 80% better.

— T.N.

Dear T.N. >> I could not find a single case report of simvastatin causing burning mouth symptoms. Burning mouth syndrome is an uncommon problem, thought to be a type of neuropathy. But you’ve convinced me that this is a side effect for you, and I would recommend against taking simvastatin again. If you really need a statin-type drug, your doctor should consider a different one.

Contact Dr. Roach

ToYourGoodHealth@med.cornell.edu


0 0
sleepless.jpg

 

+ Click to show meta information.

Please Login to add comments.
Please login to reply or flag this note.
Email to friends using email, gmail, yahoo mail, hotmail, outlook, live mail.